Medication Safety Articles

 

When you start a new medicine, you may get an upset stomach, feel tired, or get a rash. Is this an allergic reaction or just a side effect? It is important to understand the differences between allergies and side effects because they are handled very differently. Allergies can be serious and require immediate medical attention and avoidance of the medicine in the future. If you have side effects and your doctor thinks this is still the best medicine for you, steps can be taken to prevent the unintended side effects of the medicine. But you can still take the medicine.

The brand name Dramamine is the latest example of a well known, over-the-counter (OTC) medicine name being recycled for use in products that contain a different medicine or ingredients that differ from those in the original product. The original Dramamine (regular or chewable) contains 50 mg of dimenhydrinate (Figure 1). But there is now a Dramamine that contains a different medicine called meclizine 25 mg per tablet (Figure 2). And another product, Dramamine Non-Drowsy Naturals, does not contain a drug at all—it’s a supplement that only contains ginger root (Figure 3).

It is common for people with diabetes to use a blood glucose meter to monitor their blood sugar (glucose) level on a daily basis. The meters are designed to analyze a small amount of blood from a fingerstick that is put on a test strip and inserted into the machine. Usually, in less than a minute, the blood sugar level is reported.

Most people realize human error can happen, including when getting a prescription filled at the pharmacy. Although pharmacists do their best, mistakes sometimes happen. Thanks to safer medicine labels and technologies like barcode scanning, mistakes of the past are rapidly declining. The few pharmacy errors that do slip by usually do not cause serious or permanent harm. Still, that’s little consolation to a consumer who is harmed or could have been harmed if a more serious error had happened.  

A woman with colon cancer recently received a full dose of fluorouracil at home over 4 days instead of 7 days. Fluorouracil is a drug used to treat cancer by causing fast-growing cancer cells to die. The medicine was given directly into a vein (intravenously) through a portable infusion pump that the woman wore while she was at home. For an unknown reason, the full amount ran in too quickly, leading to an overdose of the medicine. The effects of an overdose are serious and can be fatal. The effects from the medicine infusing too quickly include nausea, vomiting, diarrhea, mouth ulcers, stomach bleeding, and a weakened immune system (making it harder to fight off diseases).

A pain relief system known as patient-controlled analgesia (PCA) allows patients to give themselves small but frequent doses of pain medicine without having to call a nurse. It is used most often in the hospital after surgery. The concept is simple: A pump containing pain medicine is attached to an intravenous (IV) line (which goes into a vein). When the patient feels pain, he or she pushes the button on the pump and they receive a dose of medicine. But the button on this pain relief system must be pushed only by the patient, not by others.

The US Food and Drug Administration (FDA), recently released a warning about two opioid (strong narcotic) pain medicines that can cause life-threatening breathing problems in young children. These two medicines, codeine (also used in some cough and cold medicines) and tramadol, need to be prescribed by a doctor (in some states, codeine is available as an over-the counter [OTC] medicine).

Many manufacturers and retailers of pediatric acetaminophen solid dose (non-liquid) medicines including the makers of Children’s TYLENOL®, are transitioning to a single strength of 160 mg in the United States. Prior to 2017 acetaminophen chewable (or meltaway) products were available in both 80 mg (Children’s) and 160 mg (Jr.) strengths. But starting in early 2017, manufacturers began transitioning to a single strength (160 mg) pediatric solid dose acetaminophen product. The 160 mg strength will be named “Children’s” and the 80 mg products will be phased out. This change, at the recommendation of the US Food and Drug Administration (FDA), is intended to help minimize the potential for medication errors due to confusion between multiple strengths.

When your health condition changes, or when new treatments become available, your doctor may recommend changes to your medicines. If this happens, it’s important to know whether the changes affect the use of other medicines you are already taking. It’s also important to make other healthcare providers aware of the changes. If you are seeing several healthcare providers, they may not be sharing updated information about your medicines. That is why you will be the best person to communicate these changes to your various healthcare providers.

Almost half of all Americans have taken at least one prescription medicine in the last month,1 and more than three-quarters have taken an over-the-counter (OTC) medicine.2 Almost two-thirds of Americans take at least one medicine daily to treat a chronic health problem.3 Most of these medicines are taken by people while they are in their home.

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work